Alert archive / Idaho / Special Weather Statements in 2017

Special Weather Statement, NWS Missoula, MT

August 8, 2017Clearwater County, Idaho

NWS Missoula, MT issued this special weather statement at Aug 8, 2017, 4:21 PM PDT for Clearwater County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 4:21 PM PDT (23:21 UTC)
Expired
Aug 8, 2017, 4:45 PM PDT
In force
24 min
Issued by
NWS Missoula, MT

County Clearwater County, ID

The radar

The Missoula radar (KMSX), 147 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3112 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WWUS85 KMSO 082321
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
421 PM PDT TUE AUG 8 2017
 
IDZ005-082345-
Northern Clearwater Mountains ID-
421 PM PDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLEARWATER COUNTY
UNTIL 445 PM PDT...

At 420 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Elk River moving southeast at 15 mph.

Winds to 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central
Clearwater County but could impact boaters on Dworshak Reservoir.

LAT...LON 4687 11606 4694 11584 4679 11559 4670 11594
TIME...MOT...LOC 2320Z 320DEG 13KT 4687 11590 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:10 PM PDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 8, 2:10 PM PDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
310 PM MDT Tue Aug 8 2017

.DISCUSSION...A north and east flow has pushed through much of
western Montana this afternoon producing gusty winds. This flow
has pulled more smoke south out of Canada, further degrading air
quality, especially for northwest Montana. Smoke will likely
linger over the Northern Rockies for periods through the week.

Another shortwave of energy will be sliding south into western
Montana, and will help kick off scattered showers and
thunderstorms after 4PM this evening. The locations that have the
best chance to see this convection, will be areas in western
Montana, east of highway 93, and north of the I-90 corridor. Areas
along the ID/MT border will have a chance, but will be much more
isolated. Lemhi County in Idaho will also see showers and
thunderstorms. Gusty outflow winds up to 40 mph and lightning will
be the biggest impacts.

Showers and thunderstorms will diminish after midnight, but will
have a chance to return for much of the same areas mentioned above
tomorrow (Wednesday) afternoon. However, the coverage will be
less, compared to today.

Later this week, Thursday and Friday, the ridge that has been
focused over the West Coast will slide east and become centered
over the Northern Rockies. These large-scale stable conditions
will likely cause valley smoke issues to continue, if not get
worse by the end of the week. Some moisture from a remnant low
pressure system moves into the area under the ridge, allowing
chances for scattered afternoon thunderstorms both of these days.

Saturday afternoon has potential to be a warm and dry day, ahead
of a bigger pattern change. Models have continued to struggle with
how to handle a trough that develops off the West Coast, with some
models showing a cool, wet system slowly moving toward the
Northern Rockies early next week, while other models show a
weaker, drier system that stays mostly in Canada. Confidence is
low in either exact scenario at this time, but at least a brief
pattern change seems more likely by early next week.

&&

.AVIATION...Isolated thunderstorms with brief gusts to 35 kts are
possible at valley airports this afternoon, but these will not be
widespread. Apart from the local wind gusts, isolated lightning
and heavy rain are also possible. Smoke will continue to limit
visibilities for all areas today. Overnight into Wednesday
morning, breezy north and east winds are likely as another system
moves along the Divide.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Aug 8, 4:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
421 PM PDT TUE AUG 8 2017

IDZ005-082345-
Northern Clearwater Mountains ID-
421 PM PDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLEARWATER COUNTY
UNTIL 445 PM PDT...

At 420 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Elk River moving southeast at 15 mph.

Winds to 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central
Clearwater County but could impact boaters on Dworshak Reservoir.

LAT...LON 4687 11606 4694 11584 4679 11559 4670 11594
TIME...MOT...LOC 2320Z 320DEG 13KT 4687 11590

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:18 PM PDTSpecial Weather StatementMSOLincoln42 min
Aug 8, 4:32 PM PDTSpecial Weather StatementMSO28 min

Nearby

Special Weather Statements in Idaho, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.